From East Longmeadow, Massachusetts, USA:
My nine year old daughter was diagnosed with type 1, three years ago. She experiences low blood sugars almost once daily. At this time, she exhibits few symptoms, even with a blood sugar as low as 30 mg/dl [1.6 mmol/L]. At some point, can we expect that she may develop seizures with blood sugars that are low? Is her body just able to tolerate low blood sugars well?
You should try to figure out what symptoms she may have. She may need some specific teaching sessions with the nurse and/or doctor to learn how to recognize hypoglycemia. Not everyone is able to recognize lows, so frequent testing will be important. Whether or not she has severe hypoglycemia, that is seizures or loss of consciousness, is difficult to assess. Overnight monitoring would also be important periodically to be sure that she is also not sleeping through hypoglycemia without waking up. You should go back and discuss this with your diabetes team and follow their advice once the blood glucose readings are reviewed. Efforts to decrease hypoglycemia would be useful, to include the use of Lantus instead of NPH, often helps, as does an insulin pump. Both Lantus and insulin pumps provide smoother and more predictable insulin compared to multiple injection doses and thus allow better day to day counterbalancing for many patients.
Original posting 19 Mar 2004
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.